South Dakota, 2005

Dust Devil in South Dakota, April 14, 2005

April 14, 2005 · NWS UNR · 1 event in 1 county or zone

A dust devil developed on the west side of Bison as a dry cold front passed across the area. As it moved east across town, it blew out windows on several automobiles, damaged a 160 square foot section of roof from a house, and tore shingles off several buildings.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A dust devil developed on the west side of Bison as a dry cold front passed across the area. As it moved east across town, it blew out windows on several automobiles, damaged a 160 square foot section of roof from a house, and tore shingles off several buildings. The dust devil also pulled a flag pole out of the ground. No one was injured. The dust devil was approximately 20 feet wide and the path length was one and a half miles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 14, 1:20 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 14, 1:20 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
220 PM MDT THU APR 14 2005

.DISCUSSION...AT 20Z WK CDFNT EXTENDS ACRS WRN SD...WITH WESTERLY
WINDS AND CLR SKIES BEHIND FRONT AND SOME AC/CI AND SRLY WINDS AHEAD
OF FRONT. GD SUBSIDENCE BEHIND CDFNT AS SFC HI PRES WL BUILD INTO
FCST AREA TONIGHT AND CONT ACRS REGION THRU SAT.

WK TO MOD CAA BEHIND THIS FRONT AND TEMPS WL BE ABOUT 15-20 DEGREES
COOLER ON FRI...WITH HIGHS MAINLY IN 50S TO LOWER 60S. NW FLOW ALOFT
WL QUICKLY TURN TO S-SW BY FRI EVENING WITH L-LVL JET DVLPING ACRS
WRN SD PLAINS LATE FRI NITE/SAT. TEMP WL WARM BACK INTO 70S FOR SAT
ALONG WITH PLENTY OF SUNSHINE.

FOR SUNDAY A WK S/W WL MV ACRS FA...THIS WL COMBINE WITH SOME CAPE
AND WK INSTABILITY...THUS WL CONT SLIGHT CHC OF TSTMS IN BLK HLS AND
NW SD. ACTIVITY SHLD BE LIMITED BY STG THERMAL RIDGE MVG OVR AREA.
MANY AREAS WILL SEE HIGHS IN THE 80S ONCE AGAIN.

NEXT UPPER SYS AND CDFNT WL MV ACRS FA ON MON. SHLD SEE A CHC OF
PCPN RETURN TO REGION ON MON ALONG WITH A LARGE TEMPS DIFFERENCE FM
WEST TO EAST. HIGHS WL LIKELY ONLY BE IN LOW-MID 60S ACRS NE WY
WHILE AREAS IN S-CENT SD WILL LIKELY SEE HIGHS OF 80+ ONCE AGAIN.

&&

.LONG TERM...UPPER TROUGH OVER THE NORTHERN ROCKIES WILL SHIFT EAST
ON MONDAY ALLOWING SOME UPPER LEVEL DISTURBANCES TO CROSS THE REGION
ON SOUTHWEST FLOW ALOFT. THIS WILL CREATE A CHANCE OF SHOWERS
THROUGH TUESDAY NIGHT. A SMALL SCALE UPPER LEVEL RIDGE WILL BUILD
BACK INTO THE REGION WEDNESDAY THROUGH FRIDAY...RESULTING IN DRY
WEATHER AND NEAR SEASONAL TEMPERATURES.

&&

.AVIATION...SURFACE TROUGH OVER WESTERN SOUTH DAKOTA WILL CONTINUE
TO SHIFT GRADUALLY EASTWARD...REACHING CENTRAL SOUTH DAKOTA THIS
EVENING. GUSTY SOUTH WINDS AHEAD OF THE TROUGH WILL BECOME GUSTY
WEST WINDS AS THE TROUGH PASSES. THE WINDS WILL DIMINISH AFTER
SUNSET. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING ON TWB RTE
258 FROM KRAP-KBFF. VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH
THE AVIATION FORECAST PERIOD.

&&

UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Apr 14, 5:19 AM MST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
619 AM MDT THU APR 14 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-151300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
619 AM MDT (719 AM CDT) THU APR 14 2005

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS ARE POSSIBLE ON SUNDAY AFTERNOON...AND AGAIN ON
MONDAY AFTERNOON...AS A STRONG UPPER LEVEL DISTURBANCE APPROACHES
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Perkins

When
April 14, 5:05 PM MST to 5:10 PM MST
Where
Perkins County, Bison
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442888.